Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 97, NWS Paducah, KY

May 23, 2000Edwards County, Wayne County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 23, 2000, 3:52 AM CDT for Edwards County, Wayne County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 23, 2000, 3:52 AM CDT (08:52 UTC)
Expired
May 23, 2000, 4:30 AM CDT
In force
38 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Edwards County, IL, Wayne County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1926 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

666 
WUUS53 KPAH 230854
SVRPAH
ILC047-191-230930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
352 AM CDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDWARDS COUNTY IN SOUTHERN ILLINOIS
  WAYNE COUNTY IN SOUTHERN ILLINOIS

* UNTIL 430 AM CDT

* AT 352 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 28 MILES NORTHWEST OF ALBION...OR ABOUT 4 MILES
  EAST OF FLORA...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  3 MILES SOUTHWEST OF ALBION AT 415 AM CDT

STRONG WINDS AND LARGE HAIL ARE LIKELY. MOVE INTO A STURDY PLACE OF
SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3878 8837 3867 8855 3830 8810 3846 8799

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:02 AM CDT, 50 minutes earlier.

Area forecast discussion, May 23, 3:02 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
208 AM CDT TUE MAY 23 2000

CURRENT RADAR SHOWING SOME SHOWERS AND THUNDERSTORMS STILL
DEVELOPING ACROSS SOUTHERN ILLINOIS EAST OF INTERSTATE 57...AND ALSO
ACROSS PORTIONS OF WESTERN AND CENTRAL KENTUCKY AND CENTRAL
TENNESSEE.  VERY HEAVY RAIN FELL HERE AT PAH FROM MIDNIGHT TO 1
AM...WITH JUST OVER AN INCH IN LESS THAN AN HOUR.  IR SATELLITE
SHOWING SCT-BKN MID AND HIGH CLOUDS WEST OF THE MISSISSIPPI RIVER.

MAIN FORECAST PROBLEM IN THE NEAR TERM IS CURRENT PRECIP ACROSS
CWA...THEN ONGOING CHANCES THROUGH WEDNESDAY.  AS FOR THE CURRENT
THUNDERSTORMS...WILL JUST HAVE TO MAKE WORDING/LOCATION ADJUSTMENTS JUST
BEFORE ISSUING THE ZONE PACKAGE.  FOR TODAY...DEW POINTS IN THE
60S...NORTHWEST FLOW AND STRONG DAYTIME HEATING WILL TRIGGER
AFTERNOON/EVENING THUNDERSTORMS...AND MAY INCREASE POPS ACROSS AREA
FOR THIS AFTERNOON.  SPC OUTLOOK PUTS US IN A SLIGHT RISK THIS
AFTERNOON AND TONIGHT...WITH MCS DEVELOPMENT MENTIONED OVER AREA
TONIGHT.  ETA/NGM/AVN ALL LOOK TO BE PICKING UP ON THIS...WITH SOME
PRETTY GOOD PRECIPITATION BULLSEYES RIGHT OVER CWA FROM 06Z-12Z.  WILL
ALSO INCREASE POPS FOR TONIGHT...BUT SO FAR WILL KEEP BELOW LIKELY
CATEGORY.  AS FOR HIGH TEMPS TODAY...ONLY WILL MAKE SOME MINOR
TWEAKS.

FOR WEDNESDAY...WILL KEEP POPS IN FORECAST ESPECIALLY EARLY IN THE
DAY.  AVN SLOWEST AT MOVING FRONT OUT OF THE AREA LATE WED...ETA/NGM
MATCHING UP PRETTY WELL WITH FRONT JUST EAST OF CWA AROUND 18Z WED.
WILL KEEP A LOW POP IN FOR WEDNESDAY AS PER GOING FORECAST...
ESPECIALLY IN ANTICIPATION OF LINGERING PRECIP FROM EXPECTED MCS
DEVELOPMENT.

EXTENDED LOOKS GOOD.  SHOULD GET A BREAK WEDNESDAY NIGHT INTO
THURSDAY...WITH NEXT SYSTEM SETTING UP IN CENTRAL PLAINS FOR FRIDAY
AND SATURDAY.

.PAH...NONE.
RSU

In the hours before

Special weather statement, May 22, 10:50 PM CDT, 5 hours 2 minutes before
ILZ080>091-230435-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1050 PM CDT MON MAY 22 2000

...STRONG THUNDERSTORMS IN SOUTHERN ILLINOIS...

AT 1050 PM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM
PERRYVILLE MISSOURI TO CARBONDALE TO MARION ILLINOIS. THE
LINE WAS MOVING SOUTHEAST AT 25 MPH.  BY 1130 PM CDT...THE
STORMS WILL BE HAVE MOVED TO THE OHIO RIVER.

ANTICIPATE BRIEF GUSTY WINDS...UP TO 1/2 INCH HAIL AND HEAVY RAIN
WITH THIS STORM. THE HEAVY RAIN WILL CAUSE PONDING OF WATER ACROSS
ROADS AND IN LOW LYING AREAS.

PGW
Special weather statement, May 22, 11:21 PM CDT, 4 hours 31 minutes before
ILZ084>094-MOZ076-086-087-111-230505-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1121 PM CDT MON MAY 22 2000

...STRONG THUNDERSTORMS IN SOUTHERN ILLINOIS...

AT 1120 PM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM
PERRYVILLE MISSOURI TO JONESBORO...TO VIENNA TO HARRISBURG
ILLINOIS. THE LINE WAS MOVING SOUTHEAST AT 25 MPH. BY MIDNIGHT
CDT...THE STORMS WILL EXTEND FROM SOUTHERN BOLLINGER COUNTY TO
SCOTT CITY MISSOURI TO NEAR THE OHIO RIVER IN SOUTHERN ILLINOIS.

DOPPLER RADAR INDICATED WIND GUSTS UP TO 45 MPH WITH THESE STORMS.
ALSO...UP TO 1/2 INCH HAIL AND HEAVY RAIN WITH THIS LINE OF STORMS.
THE HEAVY RAIN WILL CAUSE PONDING OF WATER ACROSS ROADS AND IN LOW
LYING AREAS.

PGW
Special weather statement, May 22, 11:45 PM CDT, 4 hours 7 minutes before
ILZ084>094-KYZ004-005-007-010-014-MOZ076-086-087-111-112-230530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1145 PM CDT MON MAY 22 2000

...STRONG THUNDERSTORMS NEAR THE OHIO RIVER...

AT 1145 PM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
CAPE GIRARDEAU TO NORTH OF METROPOLIS TO ELIZABETHTOWN ILLINOIS. THE
LINE WAS MOVING SOUTHEAST AT 25 MPH. BY 1230 AM CDT...THE STORMS WILL
EXTEND FROM CHARLESTON MISSOURI THROUGH PADUCAH AND MARION KENTUCKY.

DOPPLER RADAR INDICATED WIND GUSTS UP TO 45 MPH WITH THESE STORMS.
ALSO...UP TO 1/2 INCH HAIL AND HEAVY RAIN CAN BE EXPECTED. THE HEAVY
RAIN WILL CAUSE PONDING OF WATER ACROSS ROADS AND IN LOW LYING
AREAS.

PGW
Special weather statement, May 23, 12:20 AM CDT, 3 hours 32 minutes before
ILZ088>094-KYZ002>016-MOZ111-112-230605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1220 AM CDT TUE MAY 23 2000

...STRONG THUNDERSTORMS IN SOUTHERN ILLINOIS AND WEST KENTUCKY...

AT 1218 AM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
ANNA TO METROPOLIS ILLINOIS TO PADUCAH TO MARION KENTUCKY. OTHER
ISOLATED STORMS WERE NEAR BENTON AND EDDYVILLE KENTUCKY. ALL THE
STORMS WERE MOVING SOUTHEAST AT 35 MPH.

BY 100 AM CDT...THE LINE WILL EXTEND FROM CAIRO ILLINOIS TO NORTH OF
MAYFIELD TO PRINCETON KENTUCKY.

DOPPLER RADAR INDICATED WIND GUSTS UP TO 45 MPH WITH THESE STORMS.
ALSO...UP TO 1/2 INCH HAIL AND HEAVY RAIN CAN BE EXPECTED. THE HEAVY
RAIN WILL CAUSE PONDING OF WATER ACROSS ROADS AND IN LOW LYING AREAS.

PGW
Special weather statement, May 23, 1:08 AM CDT, 2 hours 44 minutes before
ILZ089>091-094-KYZ003>022-230705-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
108 AM CDT TUE MAY 23 2000

...STRONG THUNDERSTORMS ACROSS WEST KENTUCKY...

AT 105 AM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
PADUCAH TO BENTON TO PRINCETON KENTUCKY. THE STORMS WERE MOVING
SOUTHEAST AT 35 MPH. ANOTHER ISOLATED STORM WAS NEAR CADIZ KENTUCKY.
ALL THE STORMS WERE MOVING SOUTHEAST AT 35 MPH.

BY 200 AM CDT...THE LINE WILL EXTEND FROM NEAR MAYFIELD TO MURRAY TO
CADIZ TO MADISONVILLE KENTUCKY.

DOPPLER RADAR INDICATED WIND GUSTS UP TO 45 MPH AND VERY HEAVY
RAIN WITH THESE STORMS. THE HEAVY RAIN WILL CAUSE PONDING OF WATER
ACROSS ROADS AND IN LOW LYING AREAS. BE ALERT FOR HIGH WATER.

PGW
Special weather statement, May 23, 1:30 AM CDT, 2 hours 22 minutes before
KYZ006-008-009-011>013-015>017-019>022-230730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
130 AM CDT TUE MAY 23 2000

...STRONG THUNDERSTORMS IN WEST KENTUCKY...

AT 130 AM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM
NORTHERN GRAVES COUNTY TO MURRAY TO CADIZ TO GREENVILLE KENTUCKY.
THE LINE WAS MOVING SOUTHEAST AT 35 MPH.

BY 230 AM CDT...THE LINE WILL EXTEND FROM MURRAY TO FORT CAMPBELL TO
ELKTON KENTUCKY.

DOPPLER RADAR INDICATED VERY HEAVY RAIN AND WIND GUSTS UP TO 45 MPH
WITH THESE STORMS. THE HEAVY RAIN WILL CAUSE PONDING OF WATER ACROSS
ROADS AND IN LOW LYING AREAS. BE ALERT FOR HIGH WATER.

PGW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:00 AM CDTSevere Thunderstorm WarningPAHAlexander60 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.